Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 30, 2003, 8:28 PM EDT for Lunenburg County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 8:28 PM EDT (00:28 UTC)
- Expired
- Apr 30, 2003, 9:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Lunenburg County, VA
The radar
The Norfolk radar (KAKQ), 117 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
319
WUUS51 KAKQ 010028
SVRAKQ
VAC111-010100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
828 PM EDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 900 PM EDT
* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
SIMPLICITY TO FINNEYWOOD...MOVING NORTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL REACH...
KELLS CORNER AND PLANTERSVILLE AROUND 830 PM
REHOBOTH AND BLEVINS CORNER AROUND 835 PM
PLEASANT GROVE AROUND 840 PM
SIMPLICITY AND LOVES MILL AROUND 845 PM
LUNENBURG AND MEHERRIN AROUND 850 PM
SCHOLFIELD AND NUTBUSH AROUND 855 PM
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF DIMES.
WINDS UP TO 60 MILES AN HOUR.
LAT...LON 3689 7821 3685 7829 3688 7847 3707 7844
3710 7833
$$
BROWNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:15 PM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, Apr 30, 2:15 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 215 PM EDT WED APR 30 2003 12Z MODEL RUNS PROVIDING DFRNT SCENARIOS WRT THE NXT 2 SYSTMS THUS MAKING FOR RTHR LOW CONFIDENCE THIS FCST PRD. ETA APPEARS OVER DONE WRT TONITES SYSTM MOVG E ALONG WRM FRNT WHILE GFS APPEARS OVER DONE WRT CSTL SYSTM THU NITE & FRI. PLAN IS TO GO WITH A MODEL BLEND... LEANING WITH THE GFS SOLN TONITE AND THE ETA SOLN THU NITE / FRI. TONITE...WRM FRNT LIFTS N WHILE S/W RIDES E ACROSS VA. TRAJECTORY OF THIS SYSTM IS NW AND AWAY FROM COAST. THUS WILL CARRY CHC POPS W OF CHES BAY. HIGHEST CHC WRN PIEDMONT. WILL KEEP MENTION OF THUNDER DRNG EVE HRS...SHWRS AFTR MIDNITE. LOWS M50S-L60S. THU...OTHR THAN SOME SHWRS ACROSS NRN CNTYS ERLY...XPCT FA TO BE BTWN SYSTMS AND IN WRM SCTR. SKIES BCM PT TO MSTLY SUNNY. WAA ON S WNDS RESULTS ON READINGS U70S-M80S. THU NITE...FOLLOWING THE ETA WHICH KEEPS CSTL SYSTM FRTHR E...WILL KEEP IT DRY UNDER PT CLDY SKIES. LOWS U50S-L60S. FRI...AS CSTL SYSTM LIFTS NE...SHUD SEE AN AREA OF SUBSIDENCE SPCLLY ALONG THE CST. AM HRS SHUD REMAIN DRY...HOWEVER NXT SYSTM APPRCHS FROM W. XPCT SHWRS/TSTRMS TO OVRSPRD WRN CNTY DRNG AFTRN...NOT REACHING THE COAST UNTIL LATE....CONTG FRI NITE. HIGHS M70S-L80S. LOWS L50S-60. SAT...AM SHWRS AS MSTR LINGERS ALONG CSTL SCTNS...OTRW BCMG PT CLDY. COOLER WITH HIGHS IN THE 60S. XTNDD...DRY AND COOL SUN AND MON AS CANADIAN HIGH PRS BUILDS SE. HIGHS 60S AND LOWS IN THE 40S. HIGH PRS BECOMES ANCHORED OFF E COAST AS SYSTM SLOW MOVES N ACROSS NATIONS MID SCTN. RETURN FLOW RESULTS IN A WRMG TREND. APPRCHG S/W AND RETURNING MSTR WILL RESULT IN CHC LATE AFTRN/EVE SHWRS/TSTRMS EACH DAY. CWF...NO FLAGS IN SHORT TERM. WILL HEADLINE SCA CNDTNS XPCTD LATE FRI CSTL LOW XPCTD TO BUILD SEAS. FCSTID = 44 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, Apr 30, 8:00 AM EDT, 12 hours 28 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 800 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Apr 30, 7:10 PM EDT, 1 hour 18 minutes before
VAZ060-061-302345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 710 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD COUNTY... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF PAMPLIN CITY TO 6 MILES SOUTH OF DARLINGTON HEIGHTS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL REACH... FIVE FORKS AND ELAM AROUND 715 PM BRIERY CREEK LAKE AND ALLENS MILL AROUND 720 PM HAMPDEN SYDNEY AND PROSPECT AROUND 725 PM TUGGLE AROUND 730 PM FARMVILLE AROUND 735 PM RAINES TAVERN AND RICE AROUND 740 PM WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. BROWN && LAT...LON 3726 7886 3701 7854 3734 7822 3759 7853
Special weather statement, Apr 30, 7:43 PM EDT, 45 minutes before
VAZ048-049-010015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 743 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN FLUVANNA COUNTY... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAKE MONTICELLO...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL REACH... WILDWOOD AROUND 745 PM TROY AROUND 755 PM BYBEE AROUND 800 PM ZION CROSSROADS AROUND 805 PM FERNCLIFF AND BOSWELLS TAVERN AROUND 815 PM WIND GUSTS TO 40 MPH AND MARBLE SIZED HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS. REILLY && LAT...LON 3796 7846 3781 7833 3795 7801 3813 7817
Special weather statement, Apr 30, 7:53 PM EDT, 35 minutes before
VAZ060-065-010030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT WED APR 30 2003
...STRONG THUNDERSTORMS MOVING INTO MECKLENBURG COUNTY...
AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
DARLINGTON HEIGHTS TO 10 MILES WEST OF SPANISH GROVE TO 9 MILES SOUTH
OF RICHARDSON...MOVING EASTNORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL REACH...
RICHARDSON AROUND 800 PM
FINCHLEY AROUND 805 PM
SKIPWITH AROUND 810 PM
SPANISH GROVE AND EPPES FORK AROUND 815 PM
CHASE CITY AND BOYDTON AROUND 825 PM
JOHN H KERR DAM AND DARLINGTON HEIGHTS AROUND 830 PM
WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
BROWN
&&
LAT...LON 3720 7896 3678 7881 3633 7849 3641 7807
3687 7839 3728 7854Special weather statement, Apr 30, 8:07 PM EDT, 21 minutes before
VAZ048-049-061-062-010030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
807 PM EDT WED APR 30 2003
...STRONG THUNDERSTORMS MOVING INTO CUMBERLAND AND FLUVANNA
COUNTIES...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
ANTIOCH TO TRENTON MILLS TO STODDERT...MOVING NORTHEAST AT 35 MPH.
THE THUNDERSTORMS WILL REACH...
CUMBERLAND AND TRENTON MILLS AROUND 810 PM
FORK UNION AND LAKESIDE VILLAGE AROUND 815 PM
DUNCAN AND COLUMBIA AROUND 820 PM
PALMYRA AND SUNNYSIDE AROUND 825 PM
CALEDONIA AND ELK HILL AROUND 830 PM
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO OCCUR WITH THESE
STORMS.
REILLY
&&
LAT...LON 3784 7866 3756 7831 3720 7839 3758 7802
3793 7794 3821 7829The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:19 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.